West Virginia, 2003Flash Flood in West Virginia, August 27, 2003
August 27, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 27, 2:17 AM EST, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 27, 2:17 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 AM EDT WED AUG 27 2003
WITH COLD FRONT STILL IN MICHIGAN, AND NO NEW GUIDANCE, THERE IS LTL TO
CHANGE. I DID UP POPS TODAY TO 50% FROM PIT SEWD, AND 40% NW OF PIT. IT
IS A LTL HIER THAN MY NEIGHBORS, BUT WITHIN THE 20% WINDOW PERMITTED.
LOOKS LIKE FRONT WILL FINALLY REACH MASON DIXON LINE BY MIDNIGHT
TONIGHT. KEPT THE IDEA OF SHWRS/TSTMS ALONG MY SRN TIER TIL MIDN. EVERY
TSTM SEEMS TO BE SVR WITH HAIL OR WIND OR FLOOD.
MAY NEED TO CONSIDER FLOOD WATCH. TRAINING THAT OCCURRED EARLIER S OF
CLE IS MOVING SE. WL WATCH AND SEE IF IT STRETCHES OUT AND STARTS
TRAINING IN MY CWA.
.PBZ...
MD...NONE.
OH...NONR.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 27, 5:35 AM EST, 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271230-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 AM EDT WED AUG 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A RISK OF
FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND
WESTERN PENNSYLVANIA FROM JUST NORTH TO PITTSBURGH...SOUTHWARD.
.DAYS TWO THROUGH SEVEN...
ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 27, 2:54 AM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 AM EAST LIVERPOOL OH 1.00 INCH HAIL
08/27/03 COLUMBIANALocal storm report, Aug 27, 3:44 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
444 AM CHESTER WV 0.88 INCH HAIL
08/27/03 HANCOCK (PUBLIC)Special weather statement, Aug 27, 4:09 AM EST, 2 hours 6 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271400-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT WED AUG 27 2003
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND.
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER
RADIO FOR UPDATES.
Local storm report, Aug 27, 4:16 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM CENTERVILLE PA WIND DAMAGE
08/27/03 WASHINGTON TREE DOWN.EMASpecial weather statement, Aug 27, 5:30 AM EST, 45 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271400-
SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
630 AM EDT WED AUG 27 2003
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THERE IS ALSO A RISK OF
FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST VIRGINIA...AND
WESTERN PENNSYLVANIA FROM JUST NORTH TO PITTSBURGH...SOUTHWARD.
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER
RADIO FOR UPDATES.
Local storm report, Aug 27, 5:45 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 AM BARNESVILLE OH 0.88 INCH HAIL
08/27/03 BELMONT (PUBLIC)Flash Flood, Marshall
- When
- August 27, 6:15 AM EST to 9:00 AM EST
- Where
- Marshall County, Mc Mechen
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.861, -80.663 (the zone’s center; the record gives no point)
Numerous basements flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Guam, August 27, 20031 death · 1 event
- Flood and Hail in Ohio, August 27, 2003$242,000 · 50 kt wind · 19 events
- Flooding and Hail in Ohio, August 27, 2003$90,000 · 56 kt wind · 21 events
- Hail and Damaging Winds in Virginia, August 27, 2003$91,000 · 61 kt wind · 15 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2003$75,000 · 50 kt wind · 8 events
- Damaging Wind and Lightning Strike in Alabama, August 27, 2003$80,000 · 50 kt wind · 2 events
- Flood in Ohio, August 27, 2003$75,000 · 1 event
- Lightning Strike in Florida, August 27, 2003$75,000 · 1 event
- Damaging Wind in South Dakota, August 27, 2003$75,000 · 78 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, August 27, 2003$50,000 · 50 kt wind · 8 events
- Damaging Winds in Iowa, August 27, 2003$61,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Mississippi, August 27, 2003$32,000 · 53 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369324.